Back to Ask the Diabetes Team Ask the Diabetes Team

From Washington, DC, USA:

I have had type 1 diabetes for 17 years and have always had good control (at least according to my hemoglobin A1cs), but I do have a lot of spikes in my blood sugars. Even though I had perfectly normal blood pressure, I went on an ACE inhibitor (Altace) last year as a prophylaxis and bought a blood pressure monitor. I have been really irresponsible in the last two weeks and neglected to refill my prescription so I decided to test my blood pressure just to see what it was, and it was 140/100. I nearly fell out of my chair. I have never had a blood pressure reading even remotely like that before. How could this happen so suddenly? What does it mean?


Hypertension is more common in people with diabetes. I am not sure under what conditions you were placed on the ACE inhibitor. Did you have microalbuminuria? If so, this is often accompanied by hypertension as a manifestation of the kidneys being involved with diabetes.

It also says you had better get back on the medication. Your blood pressure goal is less than 130/80. Additional interventions for your blood pressure control would include dietary salt restriction, weight loss (if applicable), and exercise. If your control of your blood sugars is good, implementation of the above should significantly improve your overall health status.

Don't get overly concerned about the blood sugar spikes after meals. Continue to work with your physician on issues related to your diabetes. In a study called the HOPE trial, Altace was used and shown to decrease heart-related problems and complications. You are on the correct medication. Hang in there.


Original posting 28 Oct 2002
Posted to Complications


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:38
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.